Emory University
Bookmark and Share

You be the doctor

The Case of the Waxing Moon Face
Story Photo

After a peripatetic electronic journey, a photo of a middle-aged schoolteacher found its way to the cell phone of Clyde Partin, director of Emory's Special Diagnostic Services clinic.  

"Face is swollen" was the only information that accompanied the picture.

The woman's head was tilted back, reminiscent of a Vesalius drawing, Partin says, and her neck was erythematous—abnormally red, perhaps from inflammation or infection.  

Her facial features appeared normal, but she had a tired appearance. Partin agreed to examine her in the Special Diagnostic clinic.

In his office, he encountered a seemingly exhausted 45-year-old woman, slightly overweight.

She showed him a photo of herself taken at a party. She was wearing a college football jersey, her face thin and youthful, exceedingly healthy in appearance.  

"I wondered why she was showing me a photo of her college days but she reassured me the photo was taken only five months prior," he says. "The contrast between her then and now was striking and disconcerting. The bloated face was now fully obvious to me."

She told him that she was, indeed, exhausted and had gained twenty pounds. "My legs feel so heavy, I can hardly get up steps," she said. "And my sideburns are growing."

Her past medical history included migraine headaches, which were worsening, and neck and back pain.  

The rest of her exam was mostly unrevealing. No purple striae—stretch marks that could be caused by rapid weight gain or certain diseases. No buffalo hump, which could indicate certain conditions. Some terminal facial hairs were noted.

Neck and facial erythema in a butterfly pattern was observed but multiple ANA (antinuclear antibody) lab test results were negative, suggesting lupus was not the culprit. Electrolytes demonstrated a subtle metabolic alkalosis.

"How are your neck and back doing?" Partin asked.

"Better after the shots," she replied.

"What kind of shots?"

"I'm not sure."  

"Epidural steroid shots?"

"Yes, I think so."

She recalled perhaps 10 such shots in the past 13 months. And that, careful reader, was the culprit.

Her plethoric, if not fully developed, moon face was due to excessive exogenous steroids. Further lab testing revealed the presence of synthetic corticosteroids, even though it had been months since her last steroid shot, and suppressed adrenal glands causing a low endogenous cortisol level.

She had received so much steroid her proximal leg muscles were weak from steroid myopathy, explaining her trouble with steps.  

Her symptoms could be attributed to the steroids, which had produced Cushing's syndrome. The cure? Mostly time, letting her adrenal glands recover, and a touch of hydrocortisone when needed.

Email the editor